What is tardive dyskinesia? It is a common side effect of long-term use of antipsychotic medications. It’s characterized by stiff, jerky, involuntary muscle movements in the face, though it may also affect other parts of the body. This is why tardive dyskinesia treatment is important, as it can help to restore normalcy. One treatment that works is AUSTEDO® XR (deutetrabenazine) extended-release tablets and AUSTEDO® (deutetrabenazine) tablets, they are prescription medicines used to treat movements in the face, tongue or other body parts that cannot be controlled (tardive dyskinesia).
10 Signs of Tardive Dyskinesia
- Involuntary facial movements.
- Tongue protrusion.
- Rapid eye blinking.
- Fingers or hand movements.
- Foot tapping.
- Head jerking.
- Swaying or rocking movements.
- Uncontrolled body twisting or writhing movements.
What Causes Tardive Dyskinesia?
Tardive dyskinesia is a possible side effect of antipsychotic medications and most often develops in people who use these drugs long-term. However, tardive dyskinesia may also develop soon after a person starts taking antipsychotic medications, or if they are taking a very high dose.
Overall, up to 30% of people who use antipsychotic medications long-term develop tardive dyskinesia. This high rate of incidence means it is important for people taking these drugs to be aware of the first signs and symptoms, as it may be easier to treat in the early stages.
What Are the Symptoms?
Tardive dyskinesia is characterized by involuntary muscle movements. These are usually stiff and jerky and primarily affect the face, though they may also affect other body parts.
Facial movements include:
- Smacking or pursing the lips.
- Sticking out the tongue.
- Excessive or rapid blinking.
- Puffing out the cheeks.
- Frowning or grimacing.
Body movements include:
- Tapping the feet.
- Flapping the arms.
- Wiggling the fingers or toes.
Who is at Risk?
The main risk factor is long-term use of antipsychotic medications. Medications that most commonly cause tardive dyskinesia as a side effect include:
You are more likely to develop it if:
- You use antipsychotic medications for long periods.
- You are a woman.
- You are over the age of 55.
- You are of white, Asian or African descent.
- You smoke.
- You have diabetes.
- You abuse alcohol or drugs.
How is Tardive Dyskinesia Diagnosed?
It can be tricky to diagnose, as the conditions may show up months or even years after you begin taking antipsychotic medication.
Diagnosis is usually made with a physical exam of your movements. Using a scale called the Abnormal Involuntary Movement Scale (AIMS), your doctor will be able to assess:
- The severity of your movements.
- Your awareness of your movements.
- The degree of distress caused by the condition.
Discussing treatment options with your doctor will help you live your life more normally. Make sure to choose the right option for you.
Reduction of Antipsychotic Medications
In some cases, the symptoms can be alleviated simply by reducing the causative medication dose or switching to a different drug. Unfortunately, this is not a viable option for everyone. Even if you do reduce or discontinue your medication, it may make no difference to your symptoms and additional treatment may be required. Remember, always consult your prescribing doctor before making any changes to your medication.
Medicine for Tardive Dyskinesia
There was no official medical treatment until 2017 when the FDA approved two new drugs to treat the condition. These are Valbenazine and Deutetrabenazine, which have been found to reduce involuntary movements in tardive dyskinesia patients.
Gingko Biloba for Tardive Dyskinesia
Gingko biloba extract is a natural remedy that may help to reduce symptoms. This effect was observed in one study of hospitalized, schizophrenic patients, where the severity was reduced by a daily dose of ginkgo biloba extract.
Can It Be Prevented?
The symptoms of tardive dyskinesia may begin suddenly, so the condition cannot always be prevented. Early detection may make treatment more effective, however, and some cases of tardive dyskinesia can even be reversed
It’s important, therefore, for people using antipsychotic medications to familiarize themselves with the signs and symptoms. If you notice any involuntary muscle movements after starting antipsychotic medical treatment, schedule an appointment with your doctor immediately for a thorough assessment.
Although this condition can sometimes be reversed, this is not true for the majority of cases. The only certain way to prevent it would be to avoid using antipsychotic medication entirely; however, this is not a realistic course of action for people with certain mental health conditions.
Austedo® XR (deutetrabenazine) extended-release tablets and Austedo® (deutetrabenazine) tablets are medications used to treat certain movement disorders. They are primarily prescribed for individuals with Huntington's disease, a hereditary and progressive neurological disorder that affects movement, cognition, and behavior. Deutetrabenazine, the active ingredient in these medications, works by reducing dopamine levels, a neurotransmitter in the brain, to help manage involuntary movements associated with conditions like Huntington's disease.
Inside Tardive Dyskinesia
This condition is often irreversible but is thought to respond better to treatment if detected early. People using antipsychotic medication must be on the lookout for symptoms of the condition, so they can commence treatment as soon as it develops.
This condition causes jerky, involuntary movement of parts of the face and body. It is a common side effect of antipsychotic medication, affecting up to 30% of people who use these drugs long-term. Though often irreversible, the symptoms of tardive dyskinesia may be improved by discontinuing use or reducing the dose of the causative medication. The recently approved drugs Valbenazine and Deutetrabenazine may also be effective for treating the condition, as may ginkgo biloba extract.
Tardive dyskinesia is thought to respond better to treatment when detected early, so users of antipsychotic medication need to be aware of the possible signs and symptoms of the condition.